Alert archive / California / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

July 30, 2021Imperial County, California

NWS Phoenix, AZ issued this special weather statement at Jul 30, 2021, 5:18 PM PDT for Imperial County, California. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2021, 5:18 PM PDT (00:18 UTC)
Expired
Jul 30, 2021, 6:30 PM PDT
In force
72 min
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 57 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2564 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

024 
WWUS85 KPSR 310018
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
518 PM PDT Fri Jul 30 2021
 
CAZ564-565-567-310130-
Chuckwalla Mountains CA-Imperial County Southeast CA-
Imperial Valley CA-
518 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IMPERIAL COUNTY UNTIL 630
PM PDT...

At 517 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Brawley, moving northwest at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gordon's Well, Algodones Dunes, Andrade, Calipatria, Glamis and
Wiest.

This includes the following highways...
CA Interstate 8 between mile markers 70 and 91.
CA Route 78 between mile markers 21 and 50.
CA Route 111 between mile markers 27 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3309 11559 3334 11531 3282 11457 3274 11469
      3275 11470 3271 11473 3270 11501
TIME...MOT...LOC 0017Z 121DEG 9KT 3306 11522 

$$

Hirsch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 30, 5:06 PM PDT, 12 minutes earlier.

Area forecast discussion, Jul 30, 5:06 PM PDT, 12 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
506 PM MST Fri Jul 30 2021

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Shower and thunderstorm chances will continue through at least
Saturday with the main storm threats being strong winds and locally
heavy rainfall. Drier air moving into the region beginning Sunday
will quickly diminish rain chances with chances mainly shifting over
the high terrain Sunday into early next week. An extended dry period
looks likely for most of next week which will also allow for warming
temperatures, and most likely reaching a few degrees above normal by
the middle of next week.

&&

.DISCUSSION...
Much of the region continues to fall under deep southeasterly flow
with the upper level inverted trough now positioned across Sonora
Mexico into southern portions of our region. Fairly deep moisture
has overspread much of SW AZ and SE CA this afternoon. Broad
ascent from difluent flow aloft remains in place over much of
Arizona, but with the inverted trough weakening and shearing out
today it will play less of a role than yesterday. However,
vertical ascent fields will remain stronger across southern
California into western Arizona supported by a south to north
oriented upper level jet positioned along the West Coast to just
west of Baja.

Latest HREF and HRRR output is focusing storms development across
the high terrain north and east of Phoenix and across Pima Pinal
Counties, out ahead of the remains of an MCV which is now moving
into SE AZ. They are also showing current storm development over
the Baja CA coastal ranges, with outflows from these storms
helping to develop more storms over Imperial and eventually
across Riverside County. The moist southeasterly low-level flow
likely will also favor convective development/heavier rainfall
totals along southeast-facing slopes of mountain ranges across SE
CA, including Joshua Tree NP this afternoon/evening. Thus, the
Flash Flood Watch that was earlier issued for parts of SE CA/SW AZ
has been expanded to include Joshua Tree NP. Moisture levels and
instability will likely be maximized this afternoon across the
Lower CO River Valley, where the HREF depicts fairly widespread
storms possible late this afternoon into early this evening. Yuma
forecast soundings also show a mostly uncapped profile and over
1500 J/KG of CAPE, so a few strong to severe storms will be
possible, on top of the heavy rainfall and flash flood threat. For
south- central Arizona into the high terrain east of Phoenix,
isolated to scattered storm activity will be likely, but drier air
working westward out of New Mexico should decrease instability
and likely storm limit coverage.

For Saturday, flow aloft shifts out of the south with the deeper
moisture shifting back across all of southern Arizona. HREF shows
higher MUCAPEs across south-central Arizona for Saturday afternoon
as moisture increases, but more limited storm activity due to a
southerly steering flow and likely weak subsidence aloft. The threat
for more widespread storms is definitely still there for Saturday,
but the latest guidance seems to be backing off on coverage. There
is also indications of storm development again Saturday afternoon
across Joshua Tree NP as a weak shortwave rotates northward across
the region ahead of an upper-level trof that is sitting off the
southern CA coast. Flow aloft should then shift out of the
southwest Saturday night into Sunday in response to the
afomentioned trough that will be moving northward across southern
California resulting in considerable drying to begin. The drying
on Sunday should mostly limit storm potential to the high terrain
north and east of Phoenix with even less potential into early next
week as PWATs likely lower to between 1.00-1.25". Temperatures
will also warm up Sunday through the first half of next week with
the subtropical high rebuilding over Arizona and likely persisting
for several days. NBM high temperatures are shown to warm to
110-113 degrees over the western deserts to 106-108 degrees across
the south- central Arizona deserts. The upper end of guidance
shows some potential for excessive heat, but so far the
probabilities for those temperatures remain fairly low.

&&

.AVIATION...Updated at 00Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Winds will favor southerly component SE-SW crosswinds early this
evening. Isolated thunderstorms may approach and enter the Phoenix
metro through 04-05Z. Confidence is low that a storm will directly
impact any terminal with higher probabilities (50-70%) of periods
of E-SE-SW thunderstorm outflow boundaries impacting the terminals
through 06Z. Wind gusts 20-30kt are possible with the stronger
outflows. Overall confidence is low regarding timing and location
of any specific feature.

While storms should lessen in coverage late tonight, outflow and
deep moisture may support a few isolated overnight showers.
Chances are less than 30%, but could create odd wind shifts and
isolated lightning strikes. Regardless, cigs should remain above
8K ft; and outside of thunderstorms, light east winds should
resume later tonight and Saturday morning around 09-11Z.

Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorms continue to occupy the region incurring erratic and
occasionally gusty outflow winds and increasing cigs. Showers and
storms will continue to develop through SW AZ/SE CA into the
evening. Regardless, HREF members show better than a 30% of storms
with the chances potentially higher at KIPL. Have kept mention of
greater thunderstorm impacts in this TAF package, though trends
may allow removal in future updates. Thicker mid/high clouds
likely to persist through the overnight and Saturday morning as
SE winds resume following variability created by nearby
thunderstorms.

&&

.FIRE WEATHER...
Monday through Friday:
Drier air spreading across the region is expected to greatly
reduce for showers and storms with only isolated storms possible
across eastern Arizona. A warming trend is expected through early
next week with slightly above normal temperatures expected by the
middle/end of next week. Minimum afternoon humidity values will
range from 20-30% on Monday before falling to 15-25% by Tuesday.
Overnight recovery will be mostly good to excellent in a 40-80%
range through Monday before lowering to 25-60% later in the
period. Apart from thunderstorms, winds will favor typical daily
upslope/drainage patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through late tonight for AZZ530>533-535-536-
     538-539-559.

CA...Flash Flood Watch through late tonight for CAZ560-561-568>570.

&&

DISCUSSION...Percha/Kuhlman
AVIATION...Sawtelle/18
FIRE WEATHER...Percha/Kuhlman

In the hours before

Special weather statement, Jul 30, 3:45 PM PDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
345 PM PDT Fri Jul 30 2021

CAZ560-302315-
Joshua Tree NP West CA-
345 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 415 PM PDT...

At 344 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Joshua Tree, or 12 miles southwest of Twentynine
Palms, moving northwest at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Key View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3408 11635 3408 11627 3412 11626 3412 11606
      3408 11603 3407 11599 3379 11607 3392 11620
      3392 11629 3396 11642
TIME...MOT...LOC 2244Z 115DEG 7KT 3400 11620

INS
Special weather statement, Jul 30, 4:20 PM PDT, 58 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
420 PM PDT Fri Jul 30 2021

CAZ564-565-302345-
Chuckwalla Mountains CA-Imperial County Southeast CA-
420 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IMPERIAL COUNTY UNTIL 445
PM PDT...

At 419 PM PDT, Doppler radar was tracking a strong thunderstorm 22
miles northeast of Holtville, or 24 miles east of Brawley, moving
northwest at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Glamis.

This includes CA Route 78 between mile markers 29 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3310 11498 3294 11505 3297 11528 3316 11516
TIME...MOT...LOC 2319Z 113DEG 6KT 3305 11512

INS
Special weather statement, Jul 30, 4:37 PM PDT, 41 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
437 PM PDT Fri Jul 30 2021

CAZ560-561-568-310000-
Chiriaco Summit CA-Joshua Tree NP West CA-Joshua Tree NP East CA-
437 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 500 PM
PDT...

At 437 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Cottonwood Visitor Center, or 13 miles northeast of
Coachella, moving west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of Riverside County.
This includes CA Interstate 10 between mile markers 74 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3401 11608 3386 11578 3364 11588 3366 11595
      3373 11594 3374 11600 3384 11613 3386 11614
TIME...MOT...LOC 2337Z 109DEG 8KT 3380 11597

INS
Special weather statement, Jul 30, 4:43 PM PDT, 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
443 PM MST Fri Jul 30 2021

AZZ532-310015-
Yuma AZ-
443 PM MST Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
515 PM MST...

At 442 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Somerton, moving northwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Yuma, Somerton, Gadsden and San Luis.

This includes AZ Route 195 between mile markers 5 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3250 11481 3269 11474 3269 11473 3254 11444
      3240 11452
TIME...MOT...LOC 2342Z 120DEG 8KT 3251 11458

INS
Special weather statement, Jul 30, 4:48 PM PDT, 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
448 PM MST Fri Jul 30 2021

AZZ532-CAZ564-565-567-310015-
Yuma AZ-Chuckwalla Mountains CA-Imperial County Southeast CA-
Imperial Valley CA-
448 PM MST Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA AND CENTRAL IMPERIAL
COUNTIES UNTIL 515 PM MST/515 PM PDT/...

At 448 PM MST/448 PM PDT/, Doppler radar was tracking a strong
thunderstorm 21 miles northeast of Holtville, or 24 miles east of
Brawley. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Andrade and Glamis.

This includes the following highways...
CA Interstate 8 between mile markers 82 and 92.
CA Route 78 between mile markers 21 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3272 11472 3286 11539 3319 11546 3317 11508
      3290 11466 3271 11470
TIME...MOT...LOC 2348Z 116DEG 2KT 3304 11512

INS
Special weather statement, Jul 30, 5:18 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
518 PM PDT Fri Jul 30 2021

CAZ564-565-567-310130-
Chuckwalla Mountains CA-Imperial County Southeast CA-
Imperial Valley CA-
518 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IMPERIAL COUNTY UNTIL 630
PM PDT...

At 517 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Brawley, moving northwest at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gordon's Well, Algodones Dunes, Andrade, Calipatria, Glamis and
Wiest.

This includes the following highways...
CA Interstate 8 between mile markers 70 and 91.
CA Route 78 between mile markers 21 and 50.
CA Route 111 between mile markers 27 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3309 11559 3334 11531 3282 11457 3274 11469
      3275 11470 3271 11473 3270 11501
TIME...MOT...LOC 0017Z 121DEG 9KT 3306 11522

Hirsch

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:04 PM PDTDust Storm AdvisoryPSRYuma41 min
Jul 30, 5:29 PM PDTSevere Thunderstorm WarningPSRYuma46 min
Jul 30, 5:39 PM PDTAreal Flood AdvisoryPSRYuma3 hr
Jul 30, 5:44 PM PDTFlash Flood Warning Considerable damage threatPSRYuma4 hr
Jul 30, 5:59 PM PDTDust Storm WarningPSRYuma45 min
Jul 30, 6:06 PM PDTFlash Flood Warning Considerable damage threatPSRYuma4 hr
Jul 30, 6:51 PM PDTSevere Thunderstorm WarningPSRYuma38 min
Jul 30, 7:06 PM PDTSpecial Weather StatementPSRPinal24 min
Jul 30, 7:25 PM PDTFlash Flood Warning Considerable damage threatPSRYuma3 hr
Jul 30, 7:32 PM PDTAreal Flood AdvisoryPSRYuma3 hr
Jul 30, 7:51 PM PDTSpecial Weather StatementPSRYuma69 min
Jul 30, 8:02 PM PDTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 30, 8:29 PM PDTDust Storm AdvisoryPSRMaricopa, Pinal72 min
Jul 30, 8:44 PM PDTSevere Thunderstorm WarningPSRLa Paz, Maricopa61 min
Jul 30, 9:17 PM PDTFlash Flood Warning Considerable damage threatPSRMaricopa2 hr
Jul 30, 9:40 PM PDTSpecial Weather StatementPSRMaricopa65 min
Jul 30, 10:24 PM PDTDust Storm AdvisoryPSRMaricopa, Pinal43 min
Jul 30, 10:37 PM PDTSpecial Weather StatementPSRMaricopa23 min
Jul 30, 10:45 PM PDTSpecial Weather StatementPSR45 min
Jul 30, 11:54 PM PDTSpecial Weather StatementPSRMaricopa51 min
Jul 31, 12:37 AM PDTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 31, 1:34 AM PDTAreal Flood AdvisoryPSRMaricopa4 hr
Jul 31, 1:58 AM PDTAreal Flood AdvisoryPSRMaricopa, Pinal4 hr
Jul 31, 3:39 AM PDTAreal Flood AdvisoryPSRLa Paz4 hr
Jul 31, 2:23 PM PDTSpecial Weather StatementPSRLa Paz37 min
Jul 31, 3:03 PM PDTSpecial Weather StatementPSRGila27 min
Jul 31, 3:18 PM PDTSpecial Weather StatementPSRLa Paz27 min
Jul 31, 3:31 PM PDTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 31, 3:44 PM PDTSpecial Weather StatementPSRLa Paz31 min
Jul 31, 3:55 PM PDTAreal Flood AdvisoryPSRLa Paz3 hr
Jul 30, 5:20 PM PDTSpecial Weather StatementPSRRiverside70 min
Jul 30, 5:24 PM PDTFlash Flood Warning Considerable damage threatPSRRiverside4 hr
Jul 30, 5:33 PM PDTFlash Flood Warning Considerable damage threatPSRImperial4 hr
Jul 30, 5:52 PM PDTFlash Flood Warning Considerable damage threatPSRRiverside4 hr
Jul 30, 6:11 PM PDTSevere Thunderstorm WarningPSRRiverside79 min
Jul 30, 6:31 PM PDTSpecial Weather StatementPSRImperial74 min
Jul 30, 6:49 PM PDTFlash Flood Warning Considerable damage threatPSRImperial, Riverside4 hr
Jul 31, 2:32 PM PDTSpecial Weather StatementPSRRiverside28 min
Jul 31, 3:47 PM PDTSpecial Weather StatementPSRRiverside28 min
Jul 31, 4:48 PM PDTFlash Flood Warning Considerable damage threatPSRRiverside3 hr

Nearby

Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.